Missouri, 2008

Hail in Missouri, May 10, 2008

May 10, 2008 · NWS EAX · 3 events in 2 counties and zones

Severe thunderstorms were observed with large hail, across west central|Missouri on May 10, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed with large hail, across west central|Missouri on May 10, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 4:15 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 4:15 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT SAT MAY 10 2008

.DISCUSSION...

EXPANDED THE WIND ADVISORY TO COVER THE REMAINDER OF THE FORECAST
AREA OVERNIGHT BASED ON MODEL GUIDANCE AND THE TIGHT PRESSURE
GRADIENT EXPECTED AS THE SURFACE LOW BOMBS OUT OVERNIGHT. ALSO
PUSHED THE EXPIRATION TIME OUT TILL NOON SUNDAY AS THE LOW SHOULD
SLOW A LITTLE AS DEEPENS OVERNIGHT...KEEPING STRONG WINDS ACROSS THE
EAST HALF OF THE FORECAST AREA A LITTLE LONGER THAN PREVIOUSLY
THOUGHT. OVERNIGHT SHIFT WILL WANT TO LOOK AT THE POTENTIAL FOR THE
ADVISORY TO BE EXTENDED THROUGH PAST NOON.

CUTTER

&&

.PREVIOUS DISCUSSION...
/418 PM CDT SAT MAY 10 2008/
FORECAST FOR THIS AFTERNOON IS FOCUSED ON THE POTENTIAL FOR
THUNDERSTORMS AND SEVERE WEATHER ACROSS EASTERN KANSAS AND THE
NORTHERN HALF OF MISSOURI THIS EVENING.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A PROGRESSIVE TROUGH MOVING
THROUGH THE CENTRAL PLAINS UNDER A VORTEX ANCHORED OVER THE SOUTH
SIDE OF THE HUDSON BAY. A WEAK AND BROAD AREA OF LOW CIRCULATION IN
THE EASTERN PACIFIC...AROUND 130W/25N...IS SEEN ASSISTING MOISTURE
TRANSPORT INTO THE SOUTHERN PLAINS FROM THE TROPICS. AT THE
SURFACE...LOOKING AT THE WINDS FIELDS...THE ASSOCIATED LOW WITH THE
PROGRESSIVE TROUGH IS LOCATED IN EAST CENTRAL KANSAS...WITH A WARM
FRONT ORIENTED SOMEWHERE OFF TO THE SOUTHEAST OF IT WITH ITS TRUE
LOCATION STILL IN QUESTION AS WIND...TEMPERATURE...AND DEW POINT
FIELDS ARE MORE THAN A LITTLE NEBULAS. HOWEVER...BEST ESTIMATE HAS
THE FRONT RUNNING SOUTHEAST JUST NORTH OF JOPLIN AND SOUTH OF
SPRINGFIELD...PERHAPS OCCLUDING AS IT MOVES THROUGH SOUTHEAST
KANSAS.

SURFACE OBSERVATION TRENDS AND SATELLITE IMAGES INDICATE THAT THE
SURFACE LOW WILL MOVE THROUGH MISSOURI LATE THIS AFTERNOON AND THIS
EVENING...MOVING NORTHEAST ACROSS OUR FORECAST AREA. THIS LEAVES OUR
POTENTIAL FOR SEVERE WEATHER FOR THE REST OF THE EVENING HOURS STILL
UP IN THE AIR. THERMODYNAMIC FIELDS SOUTH OF THE LOW TRACK LOOK TO
BE IN POOR SHAPE AS CLOUD COVER AND SOUTHEAST SURFACE WINDS HAVE
KEPT A LOW LEVEL INVERSION IN PLACE ACROSS THE CWA. THIS HAS LIMITED
THE THUNDERSTORM TYPES THIS AFTERNOON TO ELEVATED ACTIVITY SOUTH OF
INTERSTATE 70. INSTABILITY WILL BE A BIT ON THE WEAK SIDE ACROSS THE
SOUTHERN SIDE OF THE FORECAST AREA...MAYBE SOMEWHERE BETWEEN 500 TO
1000 MUCAPE...LATE THIS AFTERNOON AND THIS EVENING. THE STRONG SHEAR
ALOFT...50 TO 60 KNOTS 0-6KM...WILL BE HINDERED SIGNIFICANTLY BY THE
CAP IN PLACE AS MUCH OF THE SHEAR IN THE CLOUD BEARING LAYER IS
UNIDIRECTIONAL. SOME CONCERN EXISTS THAT AS THE COLD FRONT CATCHES
UP TO THE WARM FRONT THE BEST MASS CONVERGENCE...AND RESULTING
CONVECTION...WILL SHIFT A LITTLE FARTHER SOUTH INTO SOUTHERN
MISSOURI. THIS IDEA THAT THE FOCUS WILL SHIFT SOUTH IS SUPPORTED BY
THE 18Z/10 RUC40 RUN WHICH SHOWS THE COLD POOL ALOFT IN THE
PROGRESSIVE WAVE MOVING INTO MISSOURI JUST SOUTH OF OUR FORECAST
AREA. STILL...WIDESPREAD RAIN AND THUNDERSTORM ACTIVITY ARE EXPECTED
TONIGHT AS THE LOW BOMBS OUT MOVING ACROSS MISSOURI.

BEHIND THE LOW OVERNIGHT STRONG WINDS WILL DEVELOP AS THE PRESSURE
GRADIENT TIGHTENS QUICKLY. CURRENT THOUGHTS ON THE LOWS TRACK HAVE
PROMPTED US TO EXTEND A WIND ADVISORY...ISSUED LAST NIGHT...FARTHER
SOUTH. ONLY ISSUE OVERNIGHT WITH THE WIND IS IF THE BOUNDARY LAYER
DECOUPLES...BUT LATEST MODEL SOUNDINGS SHOW A SIGNIFICANTLY DEEP
ENOUGH LAYER UNDER THE INVERSION THAT STRONG WINDS SHOULD STILL BE
POSSIBLE.

CUTTER

&&

.AVIATION...

MVFR CLOUDS WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS ALONG
WITH THE DEVELOPMENT OF SCATTERED SHOWERS. THUNDERSTORM ACTIVITY
WILL BECOME MORE LIKELY AS WE MOVE THROUGH THE MID TO LATE AFTERNOON
HOURS...FROM 21Z TO 23Z...THANKS TO MAXIMUM DAYTIME HEATING. HAVE
KEPT A CB IN THE CLOUD GROUP THROUGH 03Z/11...BUT MUCH OF THE
ACTIVITY WILL HAVE SHIFTED EAST OF THE TERMINAL SITES. OVERNIGHT
WILL SEE STRONG NORTHWEST WINDS SPREAD ACROSS THE AREA BEHIND A LOW
THAT WILL BE QUICKLY MOVING THROUGH THE REGION. SUSTAINED WINDS OF
UP TO 25 KNOTS...WITH GUSTS OVER 35 KNOTS...WILL BE POSSIBLE. CIGS
WILL STAY IN THE MVFR RANGE TILL AT LEAST SUNRISE AS CLOUDS WRAP
AROUND THE LOW MOVING THROUGH THIS TONIGHT.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 AM SUNDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ011-MOZ012-MOZ013-MOZ020-MOZ021-MOZ028-MOZ029-MOZ037-
     MOZ043-MOZ053.

     WIND ADVISORY FROM 1 AM SUNDAY TO NOON SUNDAY FOR MOZ005-MOZ006-
     MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ022-MOZ023-
     MOZ024-MOZ025-MOZ030-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-
     MOZ040-MOZ044-MOZ045-MOZ046-MOZ054.

KS...WIND ADVISORY UNTIL 7 AM SUNDAY FOR KSZ025-KSZ057-KSZ060-KSZ102-
     KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, May 10, 12:08 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT SAT MAY 10 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
108 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADO WATCH 293 IN EFFECT UNTIL 7 PM CDT THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH WESTERN
MISSOURI AND EXTREME EASTERN KANSAS THIS AFTERNOON AS A COLD FRONT
SHIFTS EAST ACROSS THE CENTRAL PLAINS. THE INITIAL THUNDERSTORMS
WILL TRACK EAST DURING THE EARLY AFTERNOON HOURS REACHING CENTRAL
MISSOURI...BUT STORMS WILL CONTINUE TO REDEVELOP IN KANSAS AND MOVE
EAST THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING HOURS.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF AN
OLATHE TO PLEASANT HILL TO WARRENSBURG LINE...WHERE A TORNADO WATCH
IS CURRENTLY IN EFFECT. HOWEVER...SEVERE THUNDERSTORM ACTIVITY FROM
HAIL OR TORNADOES WILL NOT BE LIKELY UNTIL AFTER 3 PM AS SURFACE
HEATING WILL BE NEEDED TO DESTABILIZE THE ATMOSPHERE. AREAS NORTH OF
INTERSTATE 70 COULD SEE THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON
AND EVENING HOURS...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

FOR TONIGHT...A DEEPENING SURFACE LOW WILL BE MOVING EAST THROUGH THE
REGION. A TIGHT PRESSURE GRADIENT BEHIND THE LOW WILL BRING STRONG
WINDS TO MUCH OF EASTERN KANSAS AND THE NORTHERN HALF OF MISSOURI. A
WIND ADVISORY WILL BE IN EFFECT FOR AREAS ALONG AND NORTH OF HIGHWAY
50 FROM OLATHE TO LEES SUMMIT TO SEDALIA FOR THE OVERNIGHT HOURS.
EXPECT SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL PERSIST ACROSS CENTRAL...NORTH CENTRAL...AND
NORTHEAST MISSOURI THROUGH THE MID MORNING HOURS. EXPECT SUSTAINED
WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH THROUGH MID MORNING.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AS ANOTHER UPPER LEVEL
SYSTEM AND ASSOCIATED COLD FRONT SWEEP THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ALONG AND
SOUTH OF A LINE FROM OLATHE TO PLEASANT HILL AND WARRENSBURG.

CUTTER

In the hours before

Special weather statement, May 10, 12:45 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 PM CDT SAT MAY 10 2008

MOZ053-054-101930-
BATES-HENRY-
145 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN BATES AND HENRY COUNTIES
UNTIL 230 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF MONTROSE...OR 10 MILES EAST OF
BUTLER...MOVING NORTHEAST AT 53 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHWEST OF MONTROSE BY 150 PM CDT.
  URICH BY 205 PM CDT.

THE TOWNS OF BALLARD...HARTWELL AND BLAIRSTOWN ARE ALSO IN THE PATH
OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BAILEY
Special weather statement, May 10, 5:14 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT SAT MAY 10 2008

MOZ021-028-029-102345-
CLAY-CLINTON-PLATTE-
614 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL PLATTE...NORTHWESTERN CLAY
AND SOUTHWESTERN CLINTON COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRACY...OR NEAR PLATTE CITY...MOVING EAST AT
35 MPH.

THIS STORM WILL BE NEAR...
  TRACY AND PLATTE CITY BY 620 PM CDT.
  CAMDEN POINT BY 625 PM CDT.
  FERRELVIEW BY 630 PM CDT.
  SMITHVILLE AND 7 MILES SOUTH OF EDGERTON BY 635 PM CDT.
  TRIMBLE BY 640 PM CDT.

THE TOWNS OF BEVERLY...EAST LEAVENWORTH...STILLINGS...HOOVER AND
RIDGELY ARE ALSO IN THE PATH OF THIS STORM.

SMALL HAIL...WINDS TO 30 OR 40 MPH...AND FREQUENT LIGHTNING CAN
EXPECTED WITH THIS STORM.

DUX
Special weather statement, May 10, 5:25 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT SAT MAY 10 2008

KSZ057-060-MOZ043-053-110000-
BATES-CASS-LINN-MIAMI-
625 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LINN...NORTHERN
BATES...SOUTHEASTERN MIAMI AND SOUTHERN CASS COUNTIES UNTIL 700 PM
CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF FONTANA...OR 9 MILES NORTH
OF LA CYGNE...MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  DREXEL BY 630 PM CDT.
  7 MILES SOUTH OF FREEMAN BY 635 PM CDT.
  ARCHIE AND 8 MILES SOUTH OF HARRISONVILLE BY 645 PM CDT.
  GARDEN CITY AND 7 MILES SOUTH OF EAST LYNNE BY 655 PM CDT.

THE TOWN OF NEW LANCASTER IS ALSO IN THE PATH OF THIS STORM.

SMALL HAIL...BRIEF GUSTY WINDS ALONG WITH FREQUENT LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

DUX
Special weather statement, May 10, 5:43 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT SAT MAY 10 2008

MOZ021-022-029-030-110015-
CALDWELL-CLAY-CLINTON-RAY-
643 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CLAY...NORTHWESTERN
RAY...SOUTHERN CLINTON AND SOUTHWESTERN CALDWELL COUNTIES UNTIL 715
PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF TRIMBLE...OR 8 MILES NORTHWEST OF
KEARNEY...MOVING EAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  HOLT BY 650 PM CDT.
  LATHROP BY 655 PM CDT.
  LAWSON BY 700 PM CDT.

THE TOWN OF ELMIRA IS ALSO IN THE PATH OF THIS STORM.

PEA TO DIME SIZE HAIL...BRIEF GUSTY WINDS AND HEAVY RAIN CAN BE
EXPECTED WITH THIS STORM.

DUX
Special weather statement, May 10, 5:59 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT SAT MAY 10 2008

MOZ037-043-110030-
CASS-JACKSON-
659 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CASS AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 730 PM CDT...

AT 657 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR RAYMORE...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  GREENWOOD...LAKE WINNEBAGO AND EASTERN LEES SUMMIT BY 705 PM
  CDT.
  LAKE LOTAWANA BY 715 PM CDT.
  BLUE SPRINGS BY 720 PM CDT.
  GRAIN VALLEY AND OAK GROVE BY 725 PM CDT.

THE TOWN OF TARSNEY LAKES IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

DUX

The radar

The Pleasant Hill radar (KEAX), 8 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cass

When
May 10, 6:01 PM CST
Where
Cass County, 3.81 mi NNW of Pleasant Hill Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.820, -94.360

Hail, Jackson

When
May 10, 6:02 PM CST
Where
Jackson County, 0.54 mi E of Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.850, -94.340

Hail, Cass

When
May 10, 6:08 PM CST
Where
Cass County, 1.38 mi N of Pleasant Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
38.800, -94.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97027, 97028, 97029.